This week, Sothea Saing, a board-certified nurse practitioner at Coastal Carolina Medical Associates, discusses the effects of alcohol consumption on antibiotics.
Question: Does drinking alcohol reduce the effectiveness of antibiotics? Are there other foods or beverages that could have an impact on antibiotics?
Answer: After prescribing antibiotics to a patient, every now and then I am asked if it is OK to drink alcohol while taking an antibiotic.
Consuming alcohol and certain antibiotics can increase your chances of experiencing some adverse effects, such as vomiting and drowsiness.
Never miss a local story.
Alcohol and many antibiotics are metabolized in the liver. If the two interact, the antibiotic may not be fully metabolized and excreted, thus increasing one's risk of adverse effects of the medication.
Some antibiotics also have adverse effects similar to that of alcohol, such as gastrointestinal disturbance.
Vomiting shortly after taking an antibiotic, for instance, will cause the person to receive little to none of the therapeutic effects of the antibiotic.
Studies have also shown that with chronic alcohol abuse, certain liver enzymes may become induced and will therefore metabolize the antibiotic a lot quicker, causing the patient to not receive the full effectiveness of the antibiotic.
A few examples of antibiotics that should never be taken with alcohol are metronidazole and tinidazole, which can lead to severe reactions such as abdominal cramps, nausea, vomiting, headaches, and flushing.
It is recommended that alcohol not be consumed for another 72 hours after those antibiotics have been completed.
A rule of thumb is to check the warning label of each medication prior to taking it to determine if alcohol should be avoided, but if the instructions are not clear, check with your pharmacist or health care provider.
Another important tidbit to keep in mind is that alcohol can be found in other sources besides the obvious alcoholic beverages such as beer, liquor, or wine. For example, certain over the counter medications and mouthwashes contain alcohol too, so one should always pay attention to the list of ingredients of anything consumed while taking antibiotics to prevent any potential adverse effects or interactions.
There are several foods and beverages that can impact the effectiveness of antibiotics, such as grapefruit juice, certain types of dairy products, and certain high-fiber foods.
Grapefruit and grapefruit juice "can interfere with the enzymes that breakdown or metabolize the medication in your digestive system. As a result, the medication may stay in your body for too short or too long a time. A medication that's broken down too quickly won't have time to work. On the other hand, a medication that stays in the body too long may build up to potentially dangerous levels."
Therefore, the consumption of grapefruit juice may affect the absorption rate of a significant amount of medications including antibiotics, antihypertensive medications and medications that treat high cholesterol.
Yogurt or other dairy products containing calcium has also been known to reduce the absorption of certain antibiotics, such as quinolones.
Lastly, a diet that is high in fiber can reduce how quickly a medication is absorbed, so foods such as lentils, beans and whole grains should be avoided when taking certain antibiotics.